The best approach in my humble opinion, is to keep studying, stay on top of the latest research, and make dietary and lifestyle changes that you stick with.
- Watch your portion size
- Read labels and check carbohydrates, sugar levels (sugar consumption causes mineral deficiencies including zinc, magnesium amongst others and also depletes chromium and elevates blood cholesterol and triglyceride levels. Chromium is important for insulin sensitivity.
- Also avoid products that use hydrogenated and partially hydrogenated oils
- Get off the carbonated soft drinks and colas / BOTH the regular and diet sodas
- Stay away from white flour or anything made with it
- Start exercising and for maximum effect do BOTH aerobics and weight resistance training of some kind
- Don't be fooled by labels such as NO sugar added, or sugar free (you must also check out the carb levels) and also watch for hydrogenated oils
- Start eating more vegetables, especially dark green leafy veggies like, spinach & kale, also include Brussels sprouts, broccoli, tomatoes, carrots, celery, green, red and yellow bell peppers, green beans, yellow wax beans, cauliflower, asparagus, whole beets (NOT pickled), sweet potatoes etc. ....GET creative and buy fresh and avoid eating much canned vegetables
- Certified organic Raw milk is better for you than pasteurized, homogenized, over processed, store bought milk IF you can get it where you live
- Kefir is something we should all be eating (see kefir yougurt made at home)
Link to Diabetes Medication Side Effects
Excerpt from web site:
"Both Type 1 and Type II diabetes generally can be treated and controlled with medications. For Type I, the necessary medication is insulin since the body produces little or none of this needed substance. For Type II diabetes, a variety of medications are available, usually accompanied by changes in diet. As with all medications, drugs to control diabetes have some side effects
Nausea and Vomiting
When a medication disagrees with the gastrointestinal system, nausea and vomiting may result. For some medications, this will decrease and disappear with continued use of the drug. Diabetes medications that can cause this include metformin, marketed as Glucophage, Glumetza, Fortamet and Rioment. Insulin, glyburide (Diabeta, Glycron, Micronase, Glynase Pres-Tab), sitagliptin (Januvia), rosiglitazone (Avandia), glipizide (Glucotrol, Glucotrol XL), repaglinide (Prandin) and pioglitazone (Actos) all may cause nausea and vomiting.
Metformin also can cause a loss of appetite. Insulin, on the other hand, may cause an increase in hunger. Other diabetes medications that may cause an increase in appetite include glyburide, sitagliptin, rosiglitazone, pioglitazone, repaglinide and glipizide.
Glipizide can produce anxiety in some diabetes patients, and this should be addressed with a doctor as soon as possible. Repaglinide also may cause anxious feelings as part of another side effect, low blood sugar. Rosiglitazone, sitagliptin and glyburide also may cause anxiety as a side effect.
Glyburide may cause the serious side effect of convulsions or seizures. These aren't common, but should be brought to a physician's attention as soon as possible. Insulin, glipizide and repaglinide also may cause seizures.
While not common, depression may be a side effect of some diabetes medications, too. Glipizide, rosiglitazone, sitagliptin, glyburide and insulin all may produce mental depression as a side effect of their use to treat diabetes.
A serious side effect of repaglinide is to render the patient unconscious. This requires immediate medical attention. This also may be a side effect of pioglitazone and sitagliptin.
Another very serious potential side effect is for the diabetes medication to send you into a coma. Insulin may cause this, although rarely. Other medications that have the potential for causing a coma include glyburide, rosiglitazone and glipizide. "